Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 80, NWS Pittsburgh, PA

June 5, 2018Armstrong County, Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 5, 2018, 4:57 PM EDT for Armstrong County, Indiana County, Westmoreland County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2018, 4:57 PM EDT (20:57 UTC)
Expired
Jun 5, 2018, 5:30 PM EDT
In force
33 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, PA, Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 472 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
472 m²/s²
0-3 km storm-relative helicity
491 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:17 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 5, 3:17 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
317 PM EDT Tue Jun 5 2018

.SYNOPSIS...
Rain chances increase again this afternoon and evening with a
cold front, then the weather dries out until another front
arrives Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
While one area of rainfall has primarily affected southeastern
Ohio and is drifting south of the forecast area, scattered
showers and isolated thunderstorms are beginning to develop
closer to the axis of the cold front along the I-76 corridor.
Coverage of showers will increase with the front sagging south
this evening, with any rain after midnight confined to locations
south of the Mason-Dixon line. Cannot rule out an isolated
damaging wind gust this afternoon/evening in any stronger
thunderstorms that develop, especially considering 50 kt winds
are relatively low in the sounding, about 2.5 miles high, and
could easily mix down to the surface. Overnight temperatures
will be below normal, with all locations dropping into the 40s.

High pressure will sit over Michigan on Wednesday, resulting in
northerly flow. Some of that northerly flow will allow clouds to
persist north of the Pennsylvania Turnpike, but cloud cover
should break up late in the afternoon. Another day of below
normal temperatures is forecast with most locations expected to
remain in the 60s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As high pressure shifts east on Thursday, dry conditions will
continue with temperatures warming back towards 80 with
southerly flow developing. Low pressure tracking across eastern
Canada will have a lingering cold front that drops across the
eastern Great Lakes on Friday, bringing a chance for scattered
showers to locations north and west of Pittsburgh. Upper level
ridging will allow for warmer temperatures on Friday, with highs
returning to the 80s in most locations.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Unsettled conditions expected through the weekend as several
shortwave troughs move within persistent northwesterly flow
aloft. Actual timing of disturbances remain problematic but in
general convective chances will be heightened all weekend,
culminating with a cold-frontal passage Sun afternoon.

Minima and maxima both will be near or above seasonal values,
with overnight lows in the 60s and highs creeping into the 80s.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Cold front will continue to sag across the region through the
evening. While VFR should prevail, brief restrictions in showers
and thunderstorms are possible. Showers and storms should
increase in coverage in the vicinity of I-76 through Pittsburgh
and southward which prompts the addition of TSRA for several
terminals save for FKL and DUJ. VFR should return by evening as
the front exits. Some MVFR stratocu ceilings are possible
toward Wed morning north of I-80 in cool NW flow.

Strong mixing will support wind gusts between 20-25kts with a
w-nw wind shift as the front crosses. Wind should diminish after
sunset.

OUTLOOK...
Restrictions potential returns with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 5, 2:36 AM EDT, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
236 AM EDT Tue Jun 5 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-060645-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
236 AM EDT Tue Jun 5 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 3:08 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
308 PM EDT TUE JUN 5 2018

PAZ007-013-014-051945-
Butler-Lawrence-Mercer-
308 PM EDT TUE JUN 5 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN MERCER...NORTHEASTERN LAWRENCE AND WEST CENTRAL BUTLER
COUNTIES...

At 308 PM EDT, a strong thunderstorm was located near New Wilmington,
or 8 miles northwest of New Castle, moving east at 25 mph.

Wind gusts of 45 to 55 mph are possible with this storm.

Locations impacted include...
New Castle...                     New Wilmington...
Oakwood...                        New Castle Northwest...
Pulaski...                        Plain Grove Township...
South New Castle...               Harlansburg...
Portersville...                   Volant...
McConnells Mill...                Rose Point Park...

This includes  Interstate 79 in Pennsylvania near mile marker 73, and
between
  mile markers 76 and 81.

LAT...LON 4109 8009 4089 8017 4106 8052 4116 8050
TIME...MOT...LOC 1908Z 288DEG 21KT 4110 8046
Special weather statement, Jun 5, 3:22 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
322 PM EDT TUE JUN 5 2018

PAZ014-021>023-073-074-051945-
Armstrong-Butler-Westmoreland Ridges-Westmoreland-Allegheny-Indiana-
322 PM EDT TUE JUN 5 2018

...A LINE OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING GUSTY
WIND WILL AFFECT SOUTHERN INDIANA...SOUTHEASTERN
BUTLER...NORTHEASTERN ALLEGHENY...NORTHERN WESTMORELAND AND
SOUTHWESTERN ARMSTRONG COUNTIES...

At 320 PM EDT, radar indicated showers and thunderstorms along a
line extending from Tarentum to near Blairsville. Movement was
southeast at 30 mph.

Wind gusts of 40 to 50 mph are possible with these showers and
storms.

Locations impacted include...
Vandergrift...                    Homer City...
Apollo...                         Plum...
Murrysville...                    New Kensington...
Lower Burrell...                  Harrison Township...
Arnold...                         Tarentum...
Natrona Heights...                Blairsville...

This includes  Pennsylvania Turnpike between mile markers 46 and 47.

LAT...LON 4037 7899 4034 7901 4032 7903 4028 7906
      4027 7907 4056 7986 4072 7975 4051 7891
TIME...MOT...LOC 1920Z 300DEG 24KT 4060 7979 4047 7931
Special weather statement, Jun 5, 3:43 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
343 PM EDT TUE JUN 5 2018

PAZ013-014-052015-
Butler-Lawrence-
343 PM EDT TUE JUN 5 2018

...A THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND
WILL AFFECT EAST CENTRAL LAWRENCE AND CENTRAL BUTLER COUNTIES...

At 342 PM EDT, a thunderstorm with gusty wind and small hail was
located 7 miles southwest of Slippery Rock, or 8 miles east of New
Castle, moving southeast at 35 mph.

Wind gusts of 40 to 50 mph and small hail are possible with this
storm.

Locations impacted include...
Butler...                         Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Meadowood...                      Oak Hills...
Nixon...                          Prospect...
Plain Grove Township...           East Butler...
Connoquenessing...                West Liberty...

This includes  Interstate 79 in Pennsylvania between mile markers 65
and 77.

LAT...LON 4096 8025 4106 8017 4093 7970 4074 7988
TIME...MOT...LOC 1942Z 299DEG 29KT 4099 8018
Special weather statement, Jun 5, 4:12 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
412 PM EDT TUE JUN 5 2018

PAZ022-023-052045-
Armstrong-Indiana-
412 PM EDT TUE JUN 5 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT CENTRAL INDIANA AND SOUTHEASTERN ARMSTRONG COUNTIES...

At 412 PM EDT, a strong thunderstorm was located 8 miles east of
Vandergrift, moving east at 35 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Indiana...                        Homer City...
Clymer...                         West Lebanon...
Chevy Chase Heights...            Ernest...
Elderton...                       Creekside...
Shelocta...                       Lucerne Mines...
Dixonville...                     Jacksonville...

LAT...LON 4057 7944 4071 7946 4076 7895 4049 7895
TIME...MOT...LOC 2012Z 271DEG 29KT 4064 7942
Special weather statement, Jun 5, 4:23 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
423 PM EDT TUE JUN 5 2018

PAZ014-021>023-073-052045-
Armstrong-Butler-Westmoreland-Allegheny-Indiana-
423 PM EDT TUE JUN 5 2018

...A THUNDERSTORM CLUSTER CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WEST CENTRAL INDIANA...SOUTHEASTERN BUTLER...
NORTHEASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHERN
ARMSTRONG COUNTIES...

At 422 PM EDT, a cluster of showers and thunderstorm was centered
near Sarver, or 10 miles southeast of Butler, moving southeast at 40
mph.

Wind gusts up to 50 mph and small hail are possible with this storm.

Locations impacted include...
Vandergrift...                    Apollo...
New Kensington...                 Lower Burrell...
Harrison Township...              Arnold...
Tarentum...                       Natrona Heights...
Brackenridge...                   Ford City...
Leechburg...                      Sarver...

LAT...LON 4068 7994 4087 7980 4068 7926 4042 7946
TIME...MOT...LOC 2022Z 300DEG 34KT 4073 7981
Special weather statement, Jun 5, 4:46 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
446 PM EDT TUE JUN 5 2018

PAZ022-023-073-074-052115-
Armstrong-Westmoreland Ridges-Westmoreland-Indiana-
446 PM EDT TUE JUN 5 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT SOUTHERN INDIANA...CENTRAL WESTMORELAND AND
SOUTHEASTERN ARMSTRONG COUNTIES...

At 446 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ford City to Vandergrift to Lower
Burrell. Movement was southeast at 40 mph.

Wind gusts up to 50 mph and small hail are possible with these
storms.

Locations impacted include...
Indiana...                        Latrobe...
Vandergrift...                    Homer City...
Apollo...                         Lower Burrell...
McChesneytown-Loyalhanna...       Blairsville...
Derry...                          Lawson Heights...
Black Lick...                     North Apollo...

LAT...LON 4030 7904 4025 7934 4059 7974 4062 7958
      4077 7948 4055 7889
TIME...MOT...LOC 2046Z 307DEG 34KT 4071 7947 4060 7954 4057 7969

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:42 PM EDTSpecial Weather StatementPBZArmstrong33 min
Jun 5, 2:50 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver25 min
Jun 5, 3:03 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler27 min
Jun 5, 3:08 PM EDTSpecial Weather StatementPBZLawrence37 min
Jun 5, 3:22 PM EDTSpecial Weather StatementPBZWestmoreland23 min
Jun 5, 3:43 PM EDTSpecial Weather StatementPBZButler32 min
Jun 5, 4:12 PM EDTSpecial Weather StatementPBZIndiana33 min
Jun 5, 4:23 PM EDTSpecial Weather StatementPBZArmstrong22 min
Jun 5, 4:46 PM EDTSpecial Weather StatementPBZIndiana29 min
Jun 5, 5:13 PM EDTSpecial Weather StatementPBZBeaver32 min
Jun 5, 5:36 PM EDTSpecial Weather StatementPBZAllegheny24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.